On large subsets of \(\mathbb{F}_q^n\) with no three-term arithmetic progression. (English) Zbl 1425.11020

Summary: In this note, we show that the method of E. Croot, V. F. Lev, and P. P. Pach [Ann. Math. (2) 185, No. 1, 331–337 (2017; Zbl 1425.11019)] can be used to bound the size of a subset of \(\mathbb{F}_q^n\) with no three terms in arithmetic progression by \(c^n\) with \(c<q\). For \(q=3\), the problem of finding the largest subset of \(\mathbb{F}_3^n\) with no three terms in arithmetic progression is called the cap set problem. Previously the best known upper bound for the affine cap problem, due to Bateman and Katz, was on order \(n^{-1-\varepsilon} 3^n\).


11B30 Arithmetic combinatorics; higher degree uniformity
11B25 Arithmetic progressions
51E20 Combinatorial structures in finite projective spaces


Zbl 1425.11019
Full Text: DOI arXiv


[1] M. Bateman and N. H. Katz, ”New bounds on cap sets,” J. Amer. Math. Soc., vol. 25, iss. 2, pp. 585-613, 2012. · Zbl 1262.11010 · doi:10.1090/S0894-0347-2011-00725-X
[2] F. A. Behrend, ”On sets of integers which contain no three terms in arithmetical progression,” Proc. Nat. Acad. Sci. U. S. A., vol. 32, pp. 331-332, 1946. · Zbl 0060.10302 · doi:10.1073/pnas.32.12.331
[3] T. C. Brown and J. P. Buhler, ”A density version of a geometric Ramsey theorem,” J. Combin. Theory, Ser. A, vol. 32, iss. 1, pp. 20-34, 1982. · Zbl 0476.51008 · doi:10.1016/0097-3165(82)90062-0
[4] E. Croot, V. F. Lev, and P. P. Pach, ”Progression-free sets in \({\mathbfZ}_4^n\) are exponentially small,” Ann. of Math., vol. 185, pp. 000-000, 2017. · doi:10.4007/annals.2017.185.1
[5] Y. Edel, ”Extensions of generalized product caps,” Des. Codes Cryptogr., vol. 31, iss. 1, pp. 5-14, 2004. · Zbl 1057.51005 · doi:10.1023/A:1027365901231
[6] R. Meshulam, ”On subsets of finite abelian groups with no \(3\)-term arithmetic progressions,” J. Combin. Theory Ser. A, vol. 71, iss. 1, pp. 168-172, 1995. · Zbl 0832.11006 · doi:10.1016/0097-3165(95)90024-1
[7] F. Rassoul-Agha and T. Seppäläinen, A Course on Large Deviations with an Introduction to Gibbs Measures, Providence, RI: Amer. Math. Soc., 2015, vol. 162. · Zbl 1330.60001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.